MAUDE Adverse Event Report: SIEMENS HEALTHCARE GMBH SOMATOM ON.SITE; SYSTEM, X-RAY, TOMOGRAPHY, COMPUTED

SIEMENS HEALTHCARE GMBH SOMATOM ON.SITE; SYSTEM, X-RAY, TOMOGRAPHY, COMPUTED
Model Number 11369300
Medical Device Problem Code Poor Quality Image (1408)
Health Effect - Clinical Code Cardiac Arrest (1762)
Date of Event 01/13/2021
Type of Reportable Event Death
Additional Manufacturer Narrative
The reporting facility phone number is: (b)(6).Siemens has initiated a detailed technical investigation of the reported event.The root cause of the failed calibration has not yet been identified.A supplemental report will be submitted upon the completion of the investigation.
 
Event or Problem Description
It was reported to siemens by the customer use test (cut) site that a malfunction occurred while using the somatom on.Site system.During the evening of january 13, 2021, a patient was admitted to the emergency department of erasmus mc.The patient had suffered an out of hospital cardiac arrest (ohca) and was in poor condition upon arrival.The patient was immediately transferred to the facility intensive care unit (icu) without waiting for imaging to be performed.Later that same evening, a request was made to radiology to perform ct brain imaging using the somatom on.Site mobile ct (available in erasmus mc as a prototype in a cut phase) to avoid transporting the patient, who was in a fragile medical state, to the radiology department for imaging using a stationary ct scanner.The indication for brain imaging was to rule out intracranial hemorrhage.An experienced ct radiographer was available, so the icu agreed to the performance of the ct scan using the reported mobile ct.It was also reported that the icu was very busy during the evening of the reported event, so the staff was pressured for time.During the preparation of the scan, the radiographer encountered a problem with the mobile ct system calibration.The calibration procedure was then repeated with the same result.Information from the mobile ct system indicated that scanning was possible, but the user should be aware of the potential for reduced image quality and image artifacts.Despite the system warning, it was decided imaging would be performed using the mobile ct scanner.The resulting image quality did not allow for exclusion of a large pathology, so the patient had to be transported to a conventional stationary ct scanning system in the radiology department.There, the patient was successfully re-scanned.Although the patient was scanned twice, no adverse effects were encountered during the handling of this patient.The patient received an additional radiation dose due to the initial mobile ct imaging failure.Risk associated with the additional scan was determined to be no short-term risk with long term risk being none to minimal.Unfortunately, the patient died due to the seriousness of the patient's clinical pathology.In conclusion, the mobile ct scanner (somatom on.Site) did not directly attribute to the patient's death because the system malfunction (potential for poor image quality and artifacts) was recognized by the user before the initial scanning procedure was started.However, it is at present, unknown if an immediate diagnosis could have saved the patient's life.The reported event occurred (b)(6).
 
Additional Manufacturer Narrative
Siemens completed the technical investigation of the reported event.The reported event was caused by high voltage arcs at the tube assembly.The following potential root causes of this event were identified: 1.Low probability of tube arcing at any time cannot be avoided completed for technical reasons.2.The total current runs through the spring instead of the contact of the pin caps caused by a higher impedance (e.G.Silicone grease can cause surface contamination).Over time, this can cause thermal damage of the spring, which means that contact is no longer assured.The system informed the user about potential image quality loss before the examination.Therefore, the user was aware of potential issues and ignored the warning intentionally.The reported event is not considered to be a result of a general design issue.The following device enhancement will be introduced to further reduce possible arcing: during the assembling process siemens will check the surface of the high voltage contacts more closely to recognize any possible contamination proactively.The work instructions at the factory floor will be improved with a change request.
 
Additional Manufacturer Narrative
Siemens completed the technical investigation of the reported event.The reported event was caused by high voltage arcs at the tube assembly.The following potential root causes of this event were identified: 1.Low probability of tube arcing at any time cannot be avoided completely for technical reasons.2.The total current runs through the spring instead of the contact of the pin caps caused by a higher impedance (e.G.Silicone grease can cause surface contamination).Over time, this can cause thermal damage of the spring, which means that contact is no longer assured.The system informed the user about potential image quality loss before the examination.Therefore, the user was aware of potential issues and ignored the warning intentionally.The reported event is not considered to be a result of a general design issue.The following device enhancement will be introduced to further reduce possible arcing: during the assembling process siemens will check the surface of the high voltage contacts more closely to recognize any possible contamination proactively.The work instructions at the factory floor will be improved with a change request.

Brand Name
SOMATOM ON.SITE
Common Device Name
SYSTEM, X-RAY, TOMOGRAPHY, COMPUTED
Manufacturer (Section D)
SIEMENS HEALTHCARE GMBH
siemenstrasse 1
forchheim, 91301
GM  91301
MDR Report Key11222680
Report Number3004977335-2021-64056
Device Sequence Number14422487
Product Code JAK
UDI-Device Identifier04056869263045
UDI-Public04056869263045
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K193277
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/31/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number11369300
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 01/14/2021
Supplement Date Received by Manufacturer03/25/2021
03/30/2021
Initial Report FDA Received Date01/25/2021
Supplement Report FDA Received Date03/29/2021
03/31/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;